D-Dimer Levels Up in C1-INH Deficient Hereditary Angioedema
However, rhC1INH therapy not associated with thrombotic events
TUESDAY, Feb. 17, 2015 (HealthDay News) -- Elevated levels of plasma D-dimer are associated with attacks of hereditary angioedema (HAE) due to C1 esterase inhibitor (C1-INH) deficiency (C1-INH-HAE), according to a study published online Jan. 30 in Allergy.
Avner Reshef, M.D., from the University of Tel Aviv in Israel, and colleagues conducted a phase III, randomized, placebo-controlled study to examine the safety of recombinant human C1INH (rhC1INH) for the treatment of acute attacks in 74 patients with C1-INH-HAE. Patients were monitored for thrombotic/thromboembolic events (TEEs) and assessment of deep vein thrombosis (DVT). Levels of fibrin degradation products (plasma D-dimers) were evaluated at baseline and at two hours and seven days post-treatment.
The researchers found that in 80 percent of the patients, plasma D-dimer levels were elevated, and they were higher in patients with submucosal versus subcutaneous attacks. At baseline and at two hours post-infusion, the median plasma D-dimer levels were comparable across treatment groups. By day seven, median plasma D-dimer levels decreased in both groups. There was no increased risk of DVT, nor any TEEs, reported with rhC1INH treatment or control.
"Elevated plasma D-dimer levels were associated with acute C1-INH-HAE attacks, particularly with submucosal involvement," the authors write. "However, rhC1INH therapy was not associated with thrombotic events."
Several authors disclosed financial ties to the pharmaceutical and technology industries.